Alert archive / Kansas / Flash Flood Warnings in 2022
Flash Flood Warning 8, NWS Wichita, KS
NWS Wichita, KS issued this flash flood warning at Jul 3, 2022, 7:06 PM CDT for Wilson County, Woodson County, Kansas. It was in force for 2 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 3, 2022, 7:06 PM CDT (00:06 UTC)
- Expired
- Jul 3, 2022, 9:14 PM CDT
- In force
- 2 hr
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
Counties Wilson County, KS, Woodson County, KS
The radar
The Topeka radar (KTWX), 144 km from the middle of the area, began a volume at 00:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 3, 8:52 PM CDT | FLASH FLOOD | 2 Ne Benedict, KS | A FEW LOW WATER CROSSINGS FLOODED IN THE BENEDICT AREA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 106 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 0.1 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3205 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 1030 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 154 m²/s²
- Significant tornado parameter
- 1.5
- Supercell composite
- 9.3
The text
As transmitted.
240
WGUS53 KICT 040006
FFWICT
KSC205-207-040415-
/O.NEW.KICT.FF.W.0008.220704T0006Z-220704T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Wichita KS
706 PM CDT Sun Jul 3 2022
The National Weather Service in Wichita has issued a
* Flash Flood Warning for...
Wilson County in southeastern Kansas...
Eastern Woodson County in southeastern Kansas...
* Until 1115 PM CDT.
* At 706 PM CDT, Doppler radar indicated thunderstorms producing
very heavy rain across the warned area. Between 2 and 4 inches of
rain have fallen. Additional rainfall amounts of 1 to 3 inches are
possible in the warned area through 9 PM. Flash flooding is likely.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of creeks, streams,
streets, rural roads, highways, and underpasses.
* Some locations that may experience flash flooding include...
Neodesha, Fredonia, Yates Center, Altoona, Buffalo, Neosho Falls,
Benedict, Rose and Piqua.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive into flooded areas or go around barricades. Nearly two
feet of water will carry most vehicles away. Turn around, don't
drown.
&&
LAT...LON 3804 9574 3804 9552 3738 9553 3739 9592
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
Kleinsasser1 follow-up statement
243 WGUS73 KICT 040214 FFSICT Flash Flood Statement National Weather Service Wichita KS 914 PM CDT Sun Jul 3 2022 KSC205-207-040224- /O.CAN.KICT.FF.W.0008.000000T0000Z-220704T0415Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Wilson KS-Woodson KS- 914 PM CDT Sun Jul 3 2022 ...FLASH FLOOD WARNING IS CANCELLED FOR WILSON AND EASTERN WOODSON COUNTIES... The heavy rain has ended, and flash flooding is no longer expected. However, various low-water crossings remain flooded across the warned area. Please continue to heed remaining road closures. LAT...LON 3804 9574 3804 9552 3738 9553 3739 9592 $$ Kleinsasser
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at Jul 3, 6:26 PM CDT, 40 minutes earlier.
Area forecast discussion, Jul 3, 6:26 PM CDT, 40 minutes before
Area Forecast Discussion National Weather Service Wichita KS 626 PM CDT Sun Jul 3 2022 .SHORT TERM...(This evening through Wednesday night) Issued at 302 PM CDT Sun Jul 3 2022 Current WV imagery shows ridging beginning to build back into the region pushing the monsoonal plume of moisture to the north this afternoon. This will allow for a good amount of instability this afternoon which could produce a few stray showers or thunderstorms this evening and overnight. While the chances for thunderstorms is rather low, any thunderstorms that do develop will have enough support to allow these storms to possibly be strong or severe. This threat will likely abate around midnight tonight. Monday through Wednesday, ridging looks to increase will decent mid level subsidence over the CWA. This will allow for the heat to return to the region and will keep temperatures up above normal for the remainder of the short term. Heat indices will also be on the rise and will get into the low 100s. Of the the next three days, Tuesday and Wednesday look to be the hottest with heat indices in the low to mid 100s each day. A heat advisory was issued for the expected consecutive days of indices over 100. A heat warning may be required for parts of the CWA Wednesday but did not issue a watch at this time to keep the number of head lines to a minimum. Rain chances will remain minimal for the remainder of the short term but there is a chance for some thunderstorm activity Wednesday night in Central Kansas. At this time, it appears most of this activity will remain to the north. Metzger .LONG TERM...(Thursday through Sunday) Issued at 302 PM CDT Sun Jul 3 2022 The extended range looks to be a little tricky as the all the ensemble families break the ridge down some and by extension, pull some the moisture from the monsoonal plume back into the region. This makes the temperature forecast for Thursday through Sunday tricky. The ECMWF families is by far the hottest and driest with the GFS/Canadian families wetter and by extension cooler. All the models ensemble families indicate a good chance for showers and thunderstorms into the weekend, they disagree on how fast this will occur. The ECMWF is much slower and does not bring in significant chances until late Friday and into the weekend while the GFS/Canadian are faster starting Thursday. Cluster analysis for this forecast cycle favors a later arrival indicating that Thursday will likely remain hot with Friday and weekend being the time for temperatures to cool a little but still remain hot for this time of year. This uncertainty will keep occasional chances for showers and thunderstorms Wednesday night through the weekend in the forecast for now. Timing and intensity is difficult to determine at this time keeping confidence low. Metzger && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 623 PM CDT Sun Jul 3 2022 Main concern through 06Z will be numerous thunderstorms producing very heavy rainfall, small hail, and gusty winds across southeast Kansas. There is also the potential for strong to marginally severe storms across central Kansas, but coverage is expected to be much more sparse. Atfer 06Z, VFR conditions should prevail, but LLWS may affect portions of central Kansas through 12Z. Thereafter, quiet and dry conditions will dominate the day tomorrow. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 75 98 76 101 / 10 0 0 0 Hutchinson 75 98 76 100 / 10 0 0 0 Newton 75 97 76 99 / 10 0 0 0 ElDorado 74 95 75 97 / 10 0 0 0 Winfield-KWLD 74 97 76 98 / 10 0 0 0 Russell 74 101 76 102 / 20 0 0 10 Great Bend 75 100 76 102 / 10 0 0 10 Salina 76 99 77 101 / 20 0 0 10 McPherson 75 98 76 99 / 10 0 0 10 Coffeyville 75 98 76 99 / 20 0 0 0 Chanute 75 96 76 97 / 20 10 0 10 Iola 74 95 76 96 / 20 10 0 10 Parsons-KPPF 76 97 76 98 / 20 0 0 0 && .ICT WATCHES/WARNINGS/ADVISORIES... Heat Advisory from 1 PM Monday to 8 PM CDT Tuesday for KSZ032- 033-047>053-067>072-082-083-091>096-098>100. && SHORT TERM...Metzger LONG TERM...Metzger AVIATION...JC
Hazardous weather outlook, Jul 3, 3:13 PM CDT, 3 hours 53 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 313 PM CDT Sun Jul 3 2022 KSZ032-033-047>053-067>072-082-083-091>096-098>100-042015- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 313 PM CDT Sun Jul 3 2022 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Afternoon heat indices will be around 100 to 103 degrees for much of the area. There is also a slight chance for thunderstorms to develop last this afternoon into the early evening generally to the north of Interstate 70. .DAYS TWO THROUGH SEVEN...Monday through Saturday More rounds of storms are possible across the region Wednesday through Friday night. Heat will build across the region next week, with afternoon heat indices over 100 degrees expected Monday and Tuesday. Heat indices over 105 are likely Wednesday and Thursday, especially east of the Flint Hills. A heat advisory has been issued, see the latest bulletin for details. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: https://weather.gov/crh/ghwo?sid=ict
In the hours before
Special weather statement, Jul 3, 6:03 PM CDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Wichita KS
603 PM CDT Sun Jul 3 2022
KSZ071-072-095-096-100-032330-
Wilson KS-Woodson KS-Labette KS-Neosho KS-Allen KS-
603 PM CDT Sun Jul 3 2022
...Strong thunderstorms will impact portions of Wilson, Labette,
Neosho, Woodson and Allen Counties through 630 PM CDT...
At 601 PM CDT, Doppler radar was tracking several strong
thunderstorms across southeast Kansas, moving northeast at 5 to 10
mph.
HAZARD...Wind gusts up to 50 mph, half inch hail, deadly lightning,
locally very heavy rainfall.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Parsons, Chanute, Iola, Neodesha, Fredonia, Humboldt, Oswego, Yates
Center, Erie, Chetopa, Altamont, St. Paul, La Harpe, Gas, Moran,
Thayer, Edna, Altoona, Mound Valley and Toronto.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3700 9508 3700 9552 3738 9552 3739 9596
3804 9596 3804 9508
TIME...MOT...LOC 2301Z 220DEG 7KT 3764 9572
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
KLEINSASSERSpecial weather statement, Jul 3, 6:18 PM CDT, 48 minutes before
Special Weather Statement
National Weather Service Wichita KS
618 PM CDT Sun Jul 3 2022
KSZ032-032345-
Russell KS-
618 PM CDT Sun Jul 3 2022
...Strong thunderstorms will impact portions of northern Russell
County through 645 PM CDT...
At 617 PM CDT, Doppler radar was tracking a few strong thunderstorms
7 miles north of Russell, moving northeast at 20 mph.
HAZARD...Wind gusts up to 50 mph, pea size hail, deadly lightning,
locally very heavy rainfall.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Lucas, Gorham, Luray, Paradise and Waldo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3913 9904 3913 9848 3899 9849 3888 9904
TIME...MOT...LOC 2317Z 238DEG 17KT 3899 9880
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
KLEINSASSERSpecial weather statement, Jul 3, 6:24 PM CDT, 42 minutes before
Special Weather Statement
National Weather Service Wichita KS
624 PM CDT Sun Jul 3 2022
KSZ071-072-095-040000-
Wilson KS-Woodson KS-Allen KS-
624 PM CDT Sun Jul 3 2022
...A strong thunderstorm will impact portions of central Wilson,
eastern Woodson and northwestern Allen Counties through 700 PM CDT...
At 623 PM CDT, Doppler radar was tracking a strong thunderstorm near
Altoona, or near Fredonia, moving northeast at 15 mph.
HAZARD...Wind gusts of 55 mph, penny size hail, deadly lightning,
locally very heavy rainfall.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Fredonia, Altoona, Buffalo, Neosho Falls, Benedict, Rose and Piqua.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3778 9552 3746 9562 3751 9587 3804 9565
3804 9542
TIME...MOT...LOC 2323Z 218DEG 11KT 3757 9574
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
KLEINSASSERSpecial weather statement, Jul 3, 6:39 PM CDT, 27 minutes before
Special Weather Statement
National Weather Service Wichita KS
639 PM CDT Sun Jul 3 2022
KSZ032-040015-
Russell KS-
639 PM CDT Sun Jul 3 2022
...A strong thunderstorm will impact portions of northern Russell
County through 715 PM CDT...
At 638 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles southwest of Luray, or 12 miles north of Russell, moving
northeast at 25 mph.
HAZARD...Wind gusts up to 50 mph, pea size hail, deadly lightning,
locally very heavy rainfall.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Luray, Paradise and Waldo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3913 9904 3913 9848 3895 9888 3901 9904
TIME...MOT...LOC 2338Z 230DEG 21KT 3906 9880
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
KLEINSASSERSpecial weather statement, Jul 3, 6:51 PM CDT, 15 minutes before
Special Weather Statement
National Weather Service Wichita KS
651 PM CDT Sun Jul 3 2022
KSZ032-040015-
Russell KS-
651 PM CDT Sun Jul 3 2022
...A strong thunderstorm will impact portions of northeastern Russell
County through 715 PM CDT...
At 651 PM CDT, Doppler radar was tracking a strong thunderstorm near
Luray, or 14 miles north of Russell, moving northeast at 20 mph.
HAZARD...Wind gusts of 55 mph, nickel size hail, deadly lightning,
locally very heavy rainfall.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Luray and Waldo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3913 9848 3901 9880 3908 9889 3913 9884
TIME...MOT...LOC 2351Z 229DEG 17KT 3909 9878
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
KLEINSASSERSpecial weather statement, Jul 3, 6:56 PM CDT, 10 minutes before
Special Weather Statement
National Weather Service Wichita KS
656 PM CDT Sun Jul 3 2022
KSZ095-040030-
Wilson KS-
656 PM CDT Sun Jul 3 2022
...Strong thunderstorms will impact portions of central Wilson
County through 730 PM CDT...
At 655 PM CDT, Doppler radar was tracking strong thunderstorms near
Neodesha, moving northeast at 5 mph.
HAZARD...Wind gusts of 50 to 55 mph, penny size hail, deadly
lightning, locally very heavy rainfall.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Neodesha, Fredonia, Altoona and Benedict.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3738 9568 3739 9588 3770 9577 3762 9552
3761 9553
TIME...MOT...LOC 2355Z 227DEG 5KT 3748 9574
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
KLEINSASSERThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 3, 7:59 PM CDT | Special Weather Statement | ICT | Greenwood | 31 min |
Nearby
Flash Flood Warnings in Kansas, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.